Alert archive / Hawaii / Special Weather Statements in 2021
Special Weather Statement, NWS Honolulu, HI
NWS Honolulu, HI issued this special weather statement at Feb 3, 2021, 11:42 AM HST. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 3, 2021, 11:42 AM HST (21:42 UTC)
- Expired
- Feb 3, 2021, 1:15 PM HST
- In force
- 93 min
- Issued by
- NWS Honolulu, HI
The radar
The Molokai radar (PHMO), 26 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 9.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
192
WWHW80 PHFO 032142
SPSHFO
Special Weather Statement
National Weather Service Honolulu HI
1142 AM HST Wed Feb 3 2021
HIZ012>015-032315-
Lanai Makai-Lanai Mauka-Molokai Windward-Molokai Leeward-
1142 AM HST Wed Feb 3 2021
...GUSTY WINDS AND HEAVY RAIN TO IMPACT MOLOKAI AND LANAI...
At 1140 AM HST, radar indicated a line of heavy showers, with a few
embedded strong thunderstorms, approaching Molokai and Lanai from
the west. This line will move east at 20 to 25 mph, and will bring a
brief period of torrential and westerly winds gusting to near 50
mph through the early afternoon hours.
Locations impacted include...
All of Molokai and Lanai.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Lanai City, Hoolehua, Kalaupapa National Park, Kamalo, Ualapue,
Halawa Valley, Maunaloa, Kualapuu, Pukoo, Kepuhi, Kaunakakai, Manele,
Kawela, Molokai Airport and Lanai Airport.
LAT...LON 2118 15701 2121 15696 2117 15694 2116 15671
2107 15680 2102 15690 2093 15692 2083 15681
2076 15684 2074 15691 2074 15697 2084 15700
2089 15707 2093 15703 2093 15693 2106 15689
2111 15710 2109 15730 2123 15725
TIME...MOT...LOC 2141Z 293DEG 23KT 2220 15725 2014 15748
$$
BirchardWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this special weather statement went out at Feb 3, 9:58 AM HST, 1 hour 44 minutes earlier.
Area forecast discussion, Feb 3, 9:58 AM HST, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 958 AM HST Wed Feb 3 2021 .SYNOPSIS... The cold front has moved through Kauai and is now moving through Oahu. This front is expected to move through Maui County this afternoon and the Big Island this evening. Windy conditions are being reported ahead and along the front with wind gusts of 50 mph seen at select locations. In addition, thunderstorms are producing locally heavy rainfall along the front. The threat of heavy rain will end behind the front as the cool and breezy northwest winds fill in. Cool conditions with some light passing showers are expected Thursday through the weekend. && .DISCUSSION... A strong cold front has made its way through Kauai and the cool northwest winds has filled in behind it. Light to moderate showers are still expected through the rest of the day today, but the threat for heavy rain and thunderstorms has ended for Kauai. The winds over Kauai has subsided for a brief moment, but windy northwest winds are expected to fill in this afternoon and continue through the evening. Temperatures are expected to drop down into the mid to upper 50s for many areas on Kauai tonight. The front is now moving through Oahu and radar is estimating widespread rainfall rates of 1 to 2 inches per hour with pockets of locally higher rates along the front. Gusty winds have been reported with the front with wind gusts of over 50 mph seen at select areas. As the front makes its way through Oahu over the next few hours, we should see improving weather conditions later this afternoon with cool northwest winds filling in behind the front. A period of lighter winds are expected this afternoon, but breezy northwest winds are expected to fill in this evening for Oahu. The front is expected slowly weaken and move through Maui County this afternoon and the Big Island this evening. The main impacts will likely be gusty winds ahead and along the front with wind gusts of 50 mph expected. Winds this strong will be capable of causing power outages. Winds have already picked up over Maui County and they should see winds continuing to increase during the afternoon. The strongest wind gusts are expected on the lee side of the terrain. In this case, that will be the north and east sections of the islands. Also on the summits of the Big Island, they should see a period of moderate to locally heavy snow as the front pushes through. By Thursday the front should be east of the Big Island and we should see cool conditions with a few light passing showers. Overall, we should see mostly dry and cool conditions through the weekend. && .AVIATION... Prefrontal showers containing MVFR/locally IFR conditions and gusty southerly winds are spreading across Oahu and will reach Molokai by midday, Maui shortly thereafter. Shower coverage and intensity will trend downward as the front weakens while traversing Maui County. Another round of brief, lower intensity showers can be expected along the cold front itself as it lags the primary rain band by a couple of hours. Veering winds to the northwest will mark the beginning of improving conditions to prevailing VFR this afternoon through tonight. In the meantime, AIRMET Sierra for mountain obscuration remains in effect for Kauai through Molokai. Further expansion to Maui may be needed during the afternoon. && .MARINE... A strong cold front will move southeastward across the island chain through tonight and be east of the Big Island by daybreak Thursday. Fresh to strong south southwest winds are expected in advance of the front with strong northwest winds in the wake of its passage. Post-frontal moderate becoming gentle slowly veering northerly winds will occur from Thursday through Friday night. The slow eastern progression of the upper low will somewhat anchor the surface low north of the islands through the weekend. Thus, this will keep west winds in place north of the state while southern water northeasterly winds veer back to trade wind flow Sunday. Monday's winds will return to weak trades ahead of the next cold front. This front is timed to travel across the islands next Tuesday and turn winds northerly through the day. Strong wind gusts in association with the front has a Small Craft Advisory (SCA) is in effect for most waters (except for the Big Island southeast waters) through 6 PM this evening. The SCA will certainly need to be extended in time for high seas to account for the arrival of the large northwest swell through Thursday. There are signs in the swell spectral data from the far northwest island buoys that the front runners to this upcoming high northwest swell are arriving this morning. The northwest swell will build down over the chain today and tonight, peak surf Thursday then gradually subside from Thursday night into the weekend. Surf is expected to reach and exceed high surf warning levels along the north and west-facing shores of Kauai overnight Thursday morning, with low-end warning level surf expected to reach Oahu's northern and western exposed shorelines, Molokai and Maui's north-facing shores Thursday. Surf will remain elevated through at least Friday night before dropping below advisory levels on Saturday. Surf will remain below advisory thresholds through the middle of next week. The more westerly component of this swell will likely introduce advisory level surf to the west-facing shores of the Big Island Thursday. Surf may even reach warning levels later that afternoon into the early Friday morning hours. Stronger south southwest winds ahead of the approaching cold front will provide a slight boost in short period, wind-driven surf along south-facing shorelines. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM HST this evening for Niihau-Kauai-Oahu- Molokai-Lanai-Kahoolawe-Maui-Kona-South Big Island-Big Island North and East-Kohala-Big Island Interior. Winter Weather Advisory from noon today to 6 AM HST Thursday for Big Island Summits. Small Craft Advisory until 6 PM HST this evening for Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Windward Waters-Big Island Leeward Waters. Small Craft Advisory until 6 AM HST Thursday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters. && DISCUSSION...Kino AVIATION...JVC MARINE...Blood
In the hours before
Special weather statement, Feb 3, 7:58 AM HST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Honolulu HI
758 AM HST Wed Feb 3 2021
HIZ005>011-031900-
Oahu Koolau-Oahu North Shore-Waianae Coast-Oahu South Shore-Waianae
Mountains-Olomana-Central Oahu-
758 AM HST Wed Feb 3 2021
...GUSTY WINDS AND HEAVY RAIN TO IMPACT OAHU THIS MORNING...
At 755 AM HST, radar indicated a line of heavy showers, with a few
embedded strong thunderstorms, approaching Oahu from the west. This
line will move east at 20 to 25 mph, and will impact Oahu through
most of the morning. Southwest to west winds will gust near 50 mph,
and visibility will be severely reduced as these showers and storms
move across the island.
Locations impacted include...
All of Oahu, but the strongest wind gusts can be expected in
windward Oahu from Waimanalo to Kaneohe, over central Oahu near
Wahiawa, and on the north shore near Mokuleia and Waialua.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 2151 15784 2147 15784 2141 15778 2145 15773
2141 15774 2131 15766 2126 15770 2130 15772
2128 15775 2134 15790 2130 15811 2151 15824
2153 15823 2158 15827 2158 15812 2171 15797
TIME...MOT...LOC 1727Z 261DEG 28KT 2249 15814 2107 15893
BirchardLocal storm report, Feb 3, 10:57 AM HST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1057 AM HST WED FEB 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM NON-TSTM WND DMG 2 SSW KANEOHE 21.39N 157.81W
02/03/2021 HONOLULU HI PUBLIC
SEVERAL LARGE BRANCES AND TREES FALLING NEAR
THE ROADWAY. REPORTED AT 45-680 LULUKU RD,
KANEOHE, HI 96744.
0800 AM NON-TSTM WND DMG 2 SSW KAIMUKI 21.26N 157.82W
02/03/2021 HONOLULU HI PUBLIC
LARGE DOWNED BANYAN TREE IN KAPIOLANI PARK.
0630 AM NON-TSTM WND DMG 1 ESE HEEIA 21.42N 157.80W
02/03/2021 HONOLULU HI UTILITY COMPANY
MULTIPLE POWER OUTAGES IN COMMUNITIES ALONG
WINDWARD COAST.
&&Special weather statement, Feb 3, 11:42 AM HST, 0 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1142 AM HST Wed Feb 3 2021
HIZ012>015-032315-
Lanai Makai-Lanai Mauka-Molokai Windward-Molokai Leeward-
1142 AM HST Wed Feb 3 2021
...GUSTY WINDS AND HEAVY RAIN TO IMPACT MOLOKAI AND LANAI...
At 1140 AM HST, radar indicated a line of heavy showers, with a few
embedded strong thunderstorms, approaching Molokai and Lanai from
the west. This line will move east at 20 to 25 mph, and will bring a
brief period of torrential and westerly winds gusting to near 50
mph through the early afternoon hours.
Locations impacted include...
All of Molokai and Lanai.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Lanai City, Hoolehua, Kalaupapa National Park, Kamalo, Ualapue,
Halawa Valley, Maunaloa, Kualapuu, Pukoo, Kepuhi, Kaunakakai, Manele,
Kawela, Molokai Airport and Lanai Airport.
LAT...LON 2118 15701 2121 15696 2117 15694 2116 15671
2107 15680 2102 15690 2093 15692 2083 15681
2076 15684 2074 15691 2074 15697 2084 15700
2089 15707 2093 15703 2093 15693 2106 15689
2111 15710 2109 15730 2123 15725
TIME...MOT...LOC 2141Z 293DEG 23KT 2220 15725 2014 15748
BirchardThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 9:07 PM HST | Small Craft Advisory | HFO | 4 days | |
| Feb 3, 12:56 AM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 3, 1:44 AM HST | Wind Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 19 hr |
| Feb 3, 2:57 AM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 3, 4:58 AM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 3, 5:10 AM HST | Areal Flood Advisory | HFO | Kauai | 5 hr |
| Feb 3, 5:47 AM HST | Areal Flood Advisory | HFO | Honolulu | 8 hr |
| Feb 3, 6:32 AM HST | Special Marine Warning | HFO | 118 min | |
| Feb 3, 7:16 AM HST | Winter Weather Advisory | HFO | Hawaii, Kalawao | 27 hr |
| Feb 3, 7:58 AM HST | Special Weather Statement | HFO | Honolulu | 62 min |
| Feb 3, 8:23 AM HST | Special Marine Warning | HFO | 112 min | |
| Feb 3, 9:35 AM HST | Special Marine Warning | HFO | 115 min | |
| Feb 3, 10:11 AM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 3, 10:51 AM HST | Special Marine Warning | HFO | 114 min | |
| Feb 3, 12:15 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 3, 1:19 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Special Weather Statements in Hawaii, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.